Author(s): Jan MM
Abstract Share this page
Abstract OBJECTIVE: To report our experience with lamotrigine (LTG)-related skin rash in children with epilepsy. METHODS: We identified a series of consecutive children with epilepsy treated with LTG prospectively over a 5-year period ending 1st October 2005 at King Abdul-Aziz University Hospital and King Faisal Specialist Hospital and Research Center, Jeddah, Kingdom of Saudi Arabia. RESULTS: Of 207 children on LTG, 15 (7.2\%) developed a skin rash with ages ranging between 3-12 years (mean 7.5). We used LTG as monotherapy in 3/15 and as add on in 12/15, mostly (10/15) in addition to valproic acid (VPA). The rash was mild with complete recovery in 7 children (47\%). The remaining 8 (3.9\% of the total) had severe rash that necessitated admission to hospital. Seven out of these 8 children were also receiving VPA. One child had superimposed secondary bacterial infection and admitted for intravenous antibiotics. Two children recovered slowly with extensive post-inflammatory hyperpigmentation. We diagnosed Stevens-Johnson syndrome in 5 children (2.4\% of the total). One of these 5 children had progressive symptoms that evolved to toxic epidermal necrolysis. He required prolonged intensive care admission and developed sepsis with disseminated intravascular coagulopathy. He deteriorated despite supportive therapy, and died 5 weeks after the initiation of LTG therapy. CONCLUSION: Lamotrigine is a novel antiepileptic drug with a favorable therapeutic profile and good tolerability. However, LTG-related skin rash is a potentially serious adverse event that should be carefully monitored. Although the risk is small, one should weigh this against the potential benefits, particularly in children on VPA.
This article was published in Neurosciences (Riyadh)
and referenced in Journal of Neurological Disorders